Kentucky, 2017

Flash Flood and Heavy Rain in Kentucky, July 6, 2017

July 6, 2017 · NWS LMK · 2 events in 1 county or zone

After several days of unseasonably high moisture and bouts of heavy rain, a line of slow moving thunderstorms tracked across portions of central Kentucky during the afternoon of July 6. A couple of roads in Hancock County became impassable due to high water and were barricaded for a brief time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

After several days of unseasonably high moisture and bouts of heavy rain, a line of slow moving thunderstorms tracked across portions of central Kentucky during the afternoon of July 6. A couple of roads in Hancock County became impassable due to high water and were barricaded for a brief time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 6, 9:46 AM CST, 22 minutes earlier.

Area forecast discussion, Jul 6, 9:46 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1146 AM EDT Thu Jul 6 2017

.Forecast Update...
Issued at 1140 AM EDT Thu Jul 6 2017

Have a band of heavy rainfall going right along the Ohio River west
of KFTK. Training along this thin band likely beginning to cause
some flooding issues, and with little progression southward, for
now. Trough in water vapor should start inducing some southeastward
motion over the next few hours, so expect a little more motion to
the afternoon storms...especially as we get closer to the more
vulnerable areas in the southeast.

Issued at 855 AM EDT Thu Jul 6 2017

MCV now around Cincinnati , with the associated heavier rains just
skimming our northern Bluegrass counties. Have that brief lull of
rains going on now, but cannot rule out a light rain shower at any
point in the next few hours along and north of the Bluegrass Pkwy.
Morning visible imagery shows more breaks in the clouds over
southern KY, so a ramp up in storm coverage still looks on track.
Latest HRRR backs off on precip in the area that is most vulnerable
for flash flooding today, our Lake Cumberland zones, so that is a
good sign and hopefully a trend that will bear out. Would not be
surprised for some localized flooding in storms today, but not
widespread enough for a flash flood watch. Will re-issue the Special
Weather Statement the mid shift put out on heavier rain potential,
but only have it run a couple of hours, so that future SPS's don't
overwrite it. Updated products out shortly.

Issued at 650 AM EDT Thu Jul 6 2017

Small Mesoscale Convective Vortex (MCV) that pushed NNE overnight
across central KY is now east of Louisville moving the the NE, with
an area of heavy rain still along and ahead of its path. According
to Metropolitan Sewer District (MSD) rain gauges recorded from 1 to
1.5 inches of rain in its path with a max along Billtown Road with
about 2.2 inches. A flood advisory is in effect until 730 am EDT for
this area.

As the MCV pulls away, there will be a relative lull in rainfall for
the next few hours but still scattered showers. Still expect
scattered to numerous showers later this morning and this afternoon,
with additional thunderstorm development this afternoon as well. A
few stronger storms could occur over parts of central KY this
afternoon with gusty winds, although torrential rainfall and
isolated flooding will be the main hazards.

&&

.Short Term...(This afternoon through Friday evening)
Issued at 305 AM EDT Thu Jul 6 2017

...Periods of Showers/Storms Today with Locally Heavy Rain...
...Scattered Strong Storms Possible Late Friday/Friday Evening...

Mid-level trough axis over MO early this morning will move eastward
today as a surface and 850 mb low and frontal zone move ENE up the
lower OH Valley. Short range models in good agreement here.
Currently, a cluster of moderate to heavy rain is occurring over
western parts of south-central IN, with the rain moving NNE. Ponding
of water is likely with this rain. Also, a small MCV is over central
KY moving NNE with showers associated with it, with other showers
over south-central KY.

For today, models focus on our northern forecast area for the
highest coverage and amount of rainfall. This seems reasonable as
this is where low-level convergence and 20-30 kt SW low-level flow
will be focused in association with the surface/850 mb low and
frontal zone. With decent forcing, precipitable water values around
or just above 2 inches, and near saturated soundings, expect periods
of showers and embedded thunderstorms with locally heavy rain given
efficient rainfall production. A few areas may see repeated cells
which would increase a local flood hazard. However, our northern
forecast area has seen less rainfall the last couple days so for now
will issue a SPS for locally heavy rain, but not a Flash Flood Watch
at this time which has been coordinated with surrounding offices.

Over south-central KY, more rain has fallen the last 1-2 days with
lower flash flood guidance. In this area, scattered to numerous
thunderstorms are expected especially this afternoon, although these
cells should be moving at a decent clip, thereby limiting a
significant flood hazard. Nevertheless, local flooding is possible
where high rainfall rates cause significant ponding of water. Again,
will issue a SPS.

With clouds and showers today, high temperatures should only be in
the upper 70s and lower 80s, highest across south-central KY.

Rain will continue this evening over southern and eastern counties
of central KY before moving out overnight. Partial clearing will
follow overnight across our northern and western counties, where
some fog could develop by Friday morning.

On Friday, another cold front will move southeast across IL and IN
reaching the OH River Friday evening and then progress across
central KY Friday night. With some sunshine Friday, afternoon
temperatures will warm well up in the 80s to around 90. The air mass
will destabilize as well, with at least moderate instability
developing. Scattered thunderstorms will develop north of our area
Friday afternoon within robust NW flow aloft, then the storms will
propagate SE during the late afternoon and evening into our area.
Model soundings suggest isolated strong to severe wind gusts are
possible in the strongest storms through Friday evening over south-
central IN and north-central and east-central KY, in agreement with
SPC's Day 2 Slight Risk area. Isolated to scattered storms will sink
SE over the remainder of central KY Friday night, but will weaken
with time as diurnal instability wanes.

.Long Term...(After midnight Friday night through Wednesday)
Issued at 310 AM EDT Thu Jul 6 2017

...A Nice Weather Weekend Ahead...
...Humidity Returns Next Week With Episodes of Storms Possible...

Passage of the cold front Friday night will set our area up for a
nice weather weekend. Under a partly to mostly sunny sky, high
temperatures Saturday and Sunday afternoons will reach the lower and
mid 80s, with lower humidity, especially across the northern half of
our forecast area.

The pleasant weather, however, will be short-lived as a huge ridge
of high pressure aloft over the western U.S. extends eastward into
the central U.S. next week according to the latest models. This
means warmer and more humid conditions will return to the lower OH
Valley by early and mid next week.

In addition, a northwest flow pattern aloft should become
established from the upper MS Valley to lower OH Valley on the
eastern periphery of the western ridge. Such northwest flow aloft
can be notorious for periodic mesoscale convective system (MCS)
development, and the latest GFS/ECMWF suggest this is quite
possible. Very difficult to be specific at this time range, but a
couple/few episodes of organized convection are possible early and
especially mid next week somewhere across the lower OH Valley, with
locally heavy rain and some stronger storms as well. Will keep an
eye on this suggested weather pattern as it draws closer.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Thu Jul 6 2017

There looks to be a lull in the precipitation for a few hours this
morning after an area of rain moving into southern Jefferson county
moves through. However, another round of storms is expected to
develop along and north of the Ohio River mid to late morning and
this area will slowly shift southward through the afternoon. All TAF
sites should see some additional showers and storms today. These
are likely to produce heavy rain, potentially reducing visibilities
to IFR. These storms will finally diminish and move out by mid
evening.

Skies will begin to clear from the northwest tonight. Winds will
become light and variable to calm. Some light fog looks to develop
at all the TAF sites early Friday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS/TWF
Short Term...TWF
Long Term....TWF
Aviation.....EER
Hazardous weather outlook, Jul 6, 2:12 AM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
412 AM EDT Thu Jul 6 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
412 AM EDT Thu Jul 6 2017 /312 AM CDT Thu Jul 6 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected today as a low
pressure system moves northeast through the lower Ohio Valley. Some
storms will produce heavy rain, and where storms are most
persistent, localized flooding could occur especially in low-lying
areas and on some roads. In addition, a few storms this afternoon
could produce gusty winds mainly over south-central and east-central
Kentucky.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will move southeast across southern Indiana and central
Kentucky late Friday and Friday night. Scattered thunderstorms will
accompany the front, and a few storms could be strong or severe with
locally damaging wind gusts possible over south-central Indiana and
north-central and east-central Kentucky.

A few rounds of thunderstorms are possible during the early and
especially mid part of next week as weak disturbances aloft move
southeast into the Ohio Valley. It is too early to determine exact
timing or location of storms, but Tuesday and especially Wednesday
appear to have the best chances at this time. A few strong storms
could occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any flooding and rainfall amounts
from storms today, and any strong wind gusts late Friday and Friday
evening.

TWF

In the hours before

Special weather statement, Jul 6, 7:02 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
902 AM EDT Thu Jul 6 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
902 AM EDT Thu Jul 6 2017 /802 AM CDT Thu Jul 6 2017/

...Thunderstorms with periods of heavy rain expected this
afternoon...

Numerous showers and thunderstorms are expected to develop this
afternoon as a low pressure system moves northeast across the
lower Ohio Valley. Some storms will produce torrential rain, and
where storms are most persistent, localized flooding could occur
especially in low- lying areas and on some roads. Rainfall amounts
of 1 to 1.5 inches, with isolated higher amounts, are expected
where storms are persistent.

Slow down if driving through heavy rain and reduced visibilities.
Watch out for hydroplaning. Do not drive across flooded roads.

TWF/RJS
Special weather statement, Jul 6, 9:11 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
1111 AM EDT THU JUL 6 2017

INZ089-KYZ023>025-061600-
Perry-Hancock-Meade-Breckinridge-
1111 AM EDT THU JUL 6 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PERRY...
CENTRAL MEADE...HANCOCK AND NORTHERN BRECKINRIDGE COUNTIES...

At 1110 AM EDT/1010 AM CDT/, strong thunderstorms were clustered 7
miles northwest of Hardinsburg, moving northeast at 20 mph.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Should heavy rains persist, a Flood Advisory or a Flash
Flood Warning may be required over the next hour.

Locations impacted include...
Tell City, Brandenburg, Hawesville, Webster, Cannelton, Irvington,
Cloverport, Ekron, Mauckport and Frymire.

LAT...LON 3810 8630 3808 8628 3805 8626 3802 8619
      3797 8613 3785 8616 3774 8682 3779 8682
      3784 8685 3783 8690 3783 8691 3785 8691
      3788 8689 3789 8691 3790 8692
TIME...MOT...LOC 1510Z 246DEG 19KT 3788 8652

RJS

The radar

The Louisville radar (KLVX), 77 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Hancock

When
July 6, 10:08 AM CST
Where
Hancock County, 1.09 mi E of Utility
Reported by
Public
Coordinates
37.870, -86.810

Over 3 inches of rain fell in 90 minutes at a private weather station near Chambers.

Flash Flood, Hancock

When
July 6, 10:37 AM CST
Where
Hancock County, 1.49 mi SSE of Hawesville to 2.57 mi SE of Hawesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.880, -86.740

Law local enforcement were dispatched to barricade portions of Highway 1265 due to high water coming over the roadway.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698531, 698530.